Aspirin is a commonly used medication to treat inflammation, fevers, arthritis and cardiovascular disease. It was originally intended to be used as a painkiller. However, as time has passed, the uses for aspirin have grown significantly. Many people take a daily aspirin to decrease incidence of stroke and heart attacks. Although aspirin is widely used, there are concerns of interactions. One concern is taking aspirin with multivitamins.
Aspirin was developed in Germany in 1897. Its main ingredient is acetylsalicylic acid, which is used for inflammation and pain. It is commonly used for those who suffer arthritis and many other chronic illnesses. Many physicians will prescribe a daily aspirin for those who have had a heart attack or a stroke, or those who are at high risk for one. Aspirin affects the blood-clotting mechanism and thins your blood. Do not take a daily aspirin without consulting your physician first.
Taking a multivitamin daily can provide many of the nutrients the body needs. The average diet does not provide enough vitamins to aid in preventing chronic diseases. Choosing a multivitamin can be overwhelming. Look for daily vitamins that contain 100 percent daily value for vitamins A, C, D, E and K. It should also contain calcium, biotin, iron, magnesium and selenium. Brand names do not necessarily provide better vitamins.
Many studies have been conducted about the interactions of aspirins with vitamins. In study results reported by the University of Maryland Medical Center, researchers state that aspirin may actually increase the effects of vitamin E. The Linus Pauling Institute reported that aspirin can negatively interact with vitamin C and may prevent the body from absorbing it. However, this should only be concerning if you suffer a vitamin C deficiency. Overall, research has concluded there are no interactions with taking a daily aspirin along with a daily multivitamin.
Aspirin should only be taking routinely under the care of a physician. Although there are no proven interactions between multivitamins and aspirin, including other medications may cause an interaction. Aspirin causes blood thinning; should bleeding occur, you should consult medical attention immediately. Be sure to inform your physician if you are taking any vitamin supplements on a routine basis.
- Aspirin Foundation: What is Aspirin?
- MayoClinic.com: Daily Aspirin Therapy: Understand the Benefits And Risks
- Linus Pauling Institute: Research Report: What to Look for in a Multivitamin Supplement; Jane Higdon
- University of Maryland Medical Center: Possible Interactions With Vitamin E
- Linus Pauling Institute: Vitamin C
- Jupiterimages/Photos.com/Getty Images